Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 23, 2022, 4:11 PM EDT for 4 counties in North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2022, 4:11 PM EDT (20:11 UTC)
- Expired
- May 23, 2022, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Durham County, NC, Franklin County, NC, Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
029
WFUS52 KRAH 232011
TORRAH
NCC063-069-077-181-232045-
/O.NEW.KRAH.TO.W.0018.220523T2011Z-220523T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
411 PM EDT Mon May 23 2022
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southwestern Vance County in central North Carolina...
Southern Granville County in central North Carolina...
Central Durham County in central North Carolina...
Northwestern Franklin County in central North Carolina...
* Until 445 PM EDT.
* At 411 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Butner, or 7 miles northeast of Durham, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Creedmoor and Butner around 425 PM EDT.
Franklinton and Kittrell around 445 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Gorman, Stem, Lake Butner and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3613 7836 3605 7863 3608 7869 3607 7875
3604 7875 3603 7874 3603 7872 3600 7887
3608 7893 3635 7851
TIME...MOT...LOC 2011Z 241DEG 34KT 3605 7884
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
jd2 follow-up statements
923
WWUS52 KRAH 232024
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
424 PM EDT Mon May 23 2022
NCC063-069-232033-
/O.CAN.KRAH.TO.W.0018.000000T0000Z-220523T2045Z/
Durham NC-Franklin NC-
424 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR CENTRAL DURHAM AND NORTHWESTERN FRANKLIN
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3621 7842 3619 7848 3617 7850 3608 7869
3610 7878 3616 7880 3635 7851
TIME...MOT...LOC 2023Z 229DEG 34KT 3614 7873
$$
NCC077-181-232045-
/O.CON.KRAH.TO.W.0018.000000T0000Z-220523T2045Z/
Vance NC-Granville NC-
424 PM EDT Mon May 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHWESTERN VANCE AND SOUTHERN GRANVILLE COUNTIES...
At 423 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Butner, or over Creedmoor, moving northeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Oxford around 445 PM EDT.
Kittrell around 450 PM EDT.
Other locations impacted by this tornadic thunderstorm include Stem
and Lake Butner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3621 7842 3619 7848 3617 7850 3608 7869
3610 7878 3616 7880 3635 7851
TIME...MOT...LOC 2023Z 229DEG 34KT 3614 7873
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JD959
WWUS52 KRAH 232044
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
444 PM EDT Mon May 23 2022
NCC077-181-232052-
/O.EXP.KRAH.TO.W.0018.000000T0000Z-220523T2045Z/
Vance NC-Granville NC-
444 PM EDT Mon May 23 2022
...THE TORNADO WARNING FOR SOUTHWESTERN VANCE AND SOUTHERN GRANVILLE
COUNTIES WILL EXPIRE AT 445 PM EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain possible and a Severe
Thunderstorm Warning remains in effect for southern Vance and
southeastern Granville counties until 530 PM.
LAT...LON 3621 7842 3619 7848 3617 7850 3608 7869
3610 7878 3616 7880 3635 7851
TIME...MOT...LOC 2042Z 241DEG 34KT 3622 7855
$$
JDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 23, 3:30 PM EDT, 41 minutes earlier.
Area forecast discussion, May 23, 3:30 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 330 PM EDT Mon May 23 2022 .SYNOPSIS... An area of low pressure over Georgia will track ENE along a quasi- stationary sfc front that will extend across central NC through Tuesday. Another wet system is expected to affect the region mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 10 AM Monday... ...Marginal Risk (level 1) for severe weather (damaging wind gusts and isolated tornado) this afternoon and evening... ...Much needed widespread rainfall anticipated today and tonight... As of 10 AM Monday... A cold front across north central portions of NC is forecast to sag south into southern NC through the morning and early afternoon hours. Meanwhile to our southwest, a tropical disturbance and associated surface low currently over AL/GA will move northeastward throughout the day, crossing the Carolinas this evening and tonight before reaching the Mid-Atlantic by early Tuesday morning. Strengthening moisture transport ahead of the disturbance will advect anomalously moist precipitable water values of 1.75-2" into central NC, which will likely be a daily record maximum per GSO RAOB dating back to 1948. Through partial breaks in the cloud cover, moderate destabilization and low-level convergence along and south of the front will serve as the initial focus for showers and thunderstorms between 18 to 21z, followed quickly by the arrival of the primary convective inflow band moving NE through the area. Shear will increase through the afternoon and evening, including some backing of the low-level flow in response to the 1000-850mb low pressure wave lifting north into the area. Along with a chance for thunderstorm wind damage, this increase in low-level shear and helicity will also bring a risk for an isolated tornado. Convection intensity and the severe threat should greatly diminish between 00 to 03z as airmass stabilizes. However, rain chances will continue overnight, especially across the northern portions of the forecast area as the upper waves moves through. Given the anomalously moist air in place and with the potential for some locations to experience 2 or 3 rounds of rainfall, QPF of 1 to 2 inches is expected, with locally higher amounts of +3 inches possible. Given the ongoing drought conditions across eastern NC combined with low soil moisture levels from the recently hot temperatures, most areas should be able to handle this amount of rain. However, isolated flooding will be possible, especially in urban and small stream runoff issues. Highs today will be govern by the location of the front, ranging from cooler temps in the lower 70s across the north to lower/mid 80s across the south. Lows tonight ranging from upper 50s/near 60 north to upper 60s/near 70 south. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 1258 PM Monday... Surface boundary will still be hung up across the area Tuesday morning (roughly along US-1) and it's likely that there will be showers and isolated thunderstorms ongoing at daybreak as the surface low traverses the area. Surface based instability and best BL-rooted thunderstorm chances during the day Tuesday will be in the warm sector south and east of the front (generally Sandhills/southern Coastal Plain) although elevated instability could allow for an occasional rumble of thunder anywhere across central NC. Eventually the surface low will move offshore with moist northeasterly flow pushing the front southward and CAD taking hold across a good majority of the area. The southern Coastal Plain is likely to remain within the warm unstable sector all day into the evening hours, and PoPs will remain highest in that area in particular. Temperatures tomorrow will vary considerably across the area with upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW, mid 60s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 1258 PM Monday... Wednesday looks to be the driest day of the week with the front just south of the area. Relatively cool northeasterly flow will lead to cloudy skies along with the potential for some drizzle and/or very light rain but overall confidence in this scenario is low and I will only mention 15-20 PoPs during the daytime hours. Slightly higher precip chances will be confined to the Sandhills/southern Coastal Plain in the vicinity of the stalled surface boundary across SC. Temperatures will be below normal on Wednesday ranging from the lower 70s to the north to the lower 80s in the south. Lows in the lower 60s. Meanwhile to the west, an upper low will move out of the southern Plains and into the lower OH valley Thursday with a broad area of southwest flow aloft overspreading the Mid Atlantic. This will allow the stalled boundary to retreat northward as a warm front, once again putting NC into the warm sector ahead of an approaching low. Temperatures should easily return to the upper 70s to mid 80s on Thursday, with similar but slightly lower temps on Friday. Lee troughing near the mountains will likely serve as a focal point for shower and storm development Thursday afternoon and evening, before showers and storms move eastward across the remainder of the area on Friday. At the same time the upper low and attendant surface cold front will slowly move through the area, bringing increased chances of showers and storms to close out the week. Anomalously high PW's will precede this trough much like what we've seen recently and some localized areas of heavy rain can't be ruled out Thursday and especially Friday. There are still varying solutions with respect to how quickly the upper low exits the area, and this is also evident in the ensembles and ensemble clusters. There's at least a small consensus showing cyclonic flow aloft across the area through the weekend but with rising heights nudging into the southwest Piedmont. This should yield steadily rising temperatures that are slightly above normal for late May along with a very low end chance (20 percent) of showers and storms Sunday into Monday. && .AVIATION /19Z MONDAY THROUGH FRIDAY/... As of 330 PM Monday... 24 hour TAF period: An area of low pressure tracking along a nearly stationary front will result in periods of showers and storms through Tuesday afternoon/evening. In addition to the sub-VFR restrictions associated with the stronger convection, moisture pooling along the front will result in the development of widespread LIFR to IFR ceilings this evening and tonight. IFR to MVFR conditions will linger into the afternoon on Tuesday, with the potential for ceilings to lift to low-end VFR across southern NC, including KFAY. Looking ahead: Widespread LIFR to IFR sub-VFR conditions in stratus and fog is expected again Tuesday night/Wednesday morning. Some improvement is expected Wednesday into Thursday before another cold front brings showers/storms and another round of sub-VFR weather to close out the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...Leins LONG TERM...Leins AVIATION...CBL/Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1002 AM EDT Mon May 23 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1002 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal (Level 1) Risk of severe thunderstorms this afternoon and evening, generally for areas south of Interstate 85. Damaging wind gusts are the primary hazard. An isolated tornado will be possible along the track of low pressure later today into the evening. In addition, heavy rainfall with localized areas of up to 3 inches can be expected this afternoon and tonight. Minor flooding of urban areas and small streams can be expected. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 3:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 5 NNE MARTHA 35.68N 79.98W
05/23/2022 RANDOLPH NC TRAINED SPOTTER
TWO TREES BLOWN DOWN ALONG WITH LARGE LIMBS
NEAR THE INTERSECTION OF JACKSON CREEK RD
AND PARKER MILL RD NEAR MARTHA.
&&
KCLocal storm report, May 23, 3:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 NNE MARTHA 35.68N 79.97W
05/23/2022 RANDOLPH NC PUBLIC
TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.
TIME ESTIMATED BY RADAR.
&&
KCSpecial weather statement, May 23, 3:51 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
351 PM EDT Mon May 23 2022
NCZ026-027-041>043-078-089-232045-
Nash NC-Johnston NC-Franklin NC-Sampson NC-Wake NC-Wayne NC-
Wilson NC-
351 PM EDT Mon May 23 2022
...A cluster of strong thunderstorms will impact portions of Wayne,
southwestern Nash, northeastern Sampson, southeastern Wake,
southwestern Wilson, Johnston and south central Franklin Counties
through 445 PM EDT...
At 350 PM EDT, Doppler radar was tracking strong thunderstorms near
Smithfield, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goldsboro, Smithfield, Garner, Clayton, Mount Olive, Zebulon, Benson,
Fremont, Walnut Creek and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3534 7782 3518 7783 3515 7790 3517 7793
3517 7797 3519 7802 3518 7807 3519 7816
3509 7817 3508 7816 3513 7840 3527 7859
3534 7853 3549 7866 3554 7872 3602 7832
3575 7805 3558 7781 3543 7783 3538 7780
TIME...MOT...LOC 1950Z 204DEG 21KT 3556 7837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDLocal storm report, May 23, 3:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 4 WSW MONCURE 35.59N 79.15W
05/23/2022 LEE NC TRAINED SPOTTER
TREES AND POWER LINES DOWN ON DEEP RIVER
ROAD.
&&
KCLocal storm report, May 23, 3:57 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 ENE SANFORD 35.48N 79.17W
05/23/2022 LEE NC LAW ENFORCEMENT
TREE BLOWN DOWN AT THE INTERSECTION OF
MCIVER ST AND 7TH STREET IN SANFORD.
&&
KCLocal storm report, May 23, 3:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG SANFORD 35.48N 79.19W
05/23/2022 LEE NC LAW ENFORCEMENT
TREE BLOWN DOWN NEAR THE INTERSECTION OF
CARTHAGE ST AND CARBONTON RD. TIME ESTIMATED
BY RADAR.
&&
KCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Stanly | 59 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 23, 1:59 PM EDT | Tornado Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 46 min |
| May 23, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph | 64 min |
| May 23, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond, Scotland | 43 min |
| May 23, 2:36 PM EDT | Special Weather Statement | RAH | Alamance | 54 min |
| May 23, 2:49 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 56 min |
| May 23, 2:49 PM EDT | Tornado Warning | RAH | Chatham, Lee, Moore | 31 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 63 min |
| May 23, 3:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 62 min |
| May 23, 3:18 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange | 39 min |
| May 23, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 51 min |
| May 23, 3:26 PM EDT | Special Weather Statement | RAH | Alamance | 64 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 57 min |
| May 23, 3:51 PM EDT | Areal Flood Advisory | RAH | Guilford | 100 min |
| May 23, 3:51 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 54 min |
| May 23, 3:55 PM EDT | Flash Flood Warning | RAH | Alamance | 113 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 50 min |
| May 23, 4:05 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 55 min |
| May 23, 4:06 PM EDT | Tornado Warning | RAH | Durham, Franklin, Granville, Wake | 39 min |
| May 23, 4:17 PM EDT | Flash Flood Warning | RAH | Orange | 2 hr |
| May 23, 4:23 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Harnett, Johnston, Lee, Wake | 114 min |
| May 23, 4:34 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance | 56 min |
| May 23, 4:54 PM EDT | Special Weather Statement | RAH | Granville, Vance | 66 min |
| May 23, 4:58 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Warren | 16 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 70 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 23, 5:54 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 2 hr |
| May 23, 7:34 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 56 min |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.